Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Tucson, AZ

July 21, 2022Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2022, 5:29 PM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2022, 5:29 PM MST (00:29 UTC)
Expired
Jul 21, 2022, 6:15 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 130 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2806 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS55 KTWC 220029
SVRTWC
AZC003-220115-
/O.NEW.KTWC.SV.W.0055.220722T0029Z-220722T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
529 PM MST Thu Jul 21 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cochise County in southeastern Arizona...

* Until 615 PM MST.

* At 529 PM MST, a severe thunderstorm was located 15 miles east of
  Douglas, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Douglas and Pirtleville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3138 10963 3152 10924 3137 10911 3133 10917
      3133 10961
TIME...MOT...LOC 0029Z 055DEG 9KT 3139 10928 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
1 follow-up statement
827 
WWUS55 KTWC 220110
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
610 PM MST Thu Jul 21 2022

AZC003-220120-
/O.EXP.KTWC.SV.W.0055.000000T0000Z-220722T0115Z/
Cochise-
610 PM MST Thu Jul 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY
WILL EXPIRE AT 615 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3138 10963 3152 10924 3137 10911 3133 10917
      3133 10961
TIME...MOT...LOC 0110Z 055DEG 9KT 3133 10937 

$$

AWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:51 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 1:51 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
151 PM MST Thu Jul 21 2022

.SYNOPSIS...

Very hot temperatures in the forecast for Friday - approaching
some records - with an uptick of monsoonal activity this weekend
and into next week.

&&

.DISCUSSION...

The mesoscale convective system (MCS) that moved through northern
Sonora Mexico last night has weakened, but residual cloud cover
and a few isolated showers remain. The 12z sounding from Tucson
was very moist, with precipitable water values over 1.8 inches and
moisture throughout the column. Instability was over 1000
J/kg...quite unstable. The challenge for today is that there are
several capping inversions notable in the sounding which may make
it more challenging for convection to get going. SPC HREF members
continue to highlight convection starting over the White Mountains
/ Mogollon Rim early this afternoon, and the best chance of
thunderstorms remaining mainly south of east of Tucson.

Additionally, an Excessive Heat Warning is in effect for the
western portions of the CWA through tomorrow evening. Based on the
latest guidance, we went ahead and added Zone 509 to the EHW.
Regardless, daytime highs in some areas may approach record
values. The record for Tucson is 108, and that's what we have in
as our forecast high.

Looking ahead past Friday, a more favorable monsoon pattern will
take shape as a subtropical high settles in over the four corners
region. Saturday and Sunday will likely be more active days, with
widespread moisture becoming more prevalent. This will likely
shift the impacts to more of a flooding threat.

With more monsoon activity, daytime high temps will gradually
return to more normal values.

&&

.AVIATION...

ISOLD-SCT SHRA/TSRA progged to develop again aft 21/19z, first
over the White Mountains and the border region in Cochise County
and east of KOLS in Santa Cruz County. Activity then spread west
to southwest but generally remains south and east of KTUS,
gradually diminishing aft 22/04Z. Lower cigs between 6-10k ft MSL
can be expected around precipitation, including gusty winds up
around 40 kts. Otherwise, cloud bases range 10-15k ft MSL with
diurnal sfc winds generally less than 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...

Temperatures will remain several degrees above average trough Friday
with daily thunderstorm chances. Storms become more widespread this
weekend into next week as moisture increases area-wide, providing a
greater potential for heavy rainfall. Strong and erratic outflow
winds accompany the stronger storms, with otherwise diurnal wind
trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 11 AM to 8 PM MST Friday for AZZ501-
502-504-505-509.

&&

Public...Dang
Aviation...Singer
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 21, 1:48 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
148 PM MST Thu Jul 21 2022

AZZ509-510-212130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
148 PM MST Thu Jul 21 2022

...A strong thunderstorm will impact portions of north central Graham
and west central Greenlee Counties through 230 PM MST...

At 148 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles west of Hannagan Meadow, or 43 miles northwest of Clifton,
moving south at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Point-Of-Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3308 10949 3319 11001 3351 10982 3348 10981
      3348 10975 3352 10973 3354 10968 3358 10967
      3359 10962 3361 10960 3362 10953 3363 10952
      3363 10950
TIME...MOT...LOC 2048Z 015DEG 53KT 3358 10966

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:30 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 21, 7:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 21, 7:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 22, 1:23 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 22, 1:59 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 22, 2:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz43 min
Jul 22, 2:46 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 22, 3:01 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 22, 3:25 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Jul 22, 3:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 22, 3:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 22, 3:46 PM MSTSevere Thunderstorm WarningTWCCochise17 min
Jul 22, 3:49 PM MSTSevere Thunderstorm WarningTWCCochise, Graham27 min
Jul 22, 4:35 PM MSTSpecial Weather StatementTWC25 min
Jul 22, 4:39 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Jul 22, 4:54 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.